Texas, 2023

Hail in Texas, April 25, 2023

April 25, 2023 · NWS AMA · 3 events in 3 counties and zones

A few isolated storms formed during the evening of the 25th across the Texas Panhandle. One of these storms dropped hail up to one inch in diameter over Stratford and Fritch, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A few isolated storms formed during the evening of the 25th across the Texas Panhandle. One of these storms dropped hail up to one inch in diameter over Stratford and Fritch, TX. Another storm further south dropped up to nickel size hail over Umbarger, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 2:59 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 25, 2:59 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
359 PM CDT Tue Apr 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 336 PM CDT Tue Apr 25 2023

Thunderstorms, some strong to severe, will be possible late this
afternoon through the evening in the Texas Panhandle. Rain and
possibly elevated thunderstorms will be possible through tonight in
the north and east.

Visible satellite is showing mostly sunny skies in the western stack
of counties, partly cloudy skies in the central Texas Panhandle, and
mostly cloudy skies in the central and eastern Oklahoma Panhandle. A
northwest-southeast oriented boundary can be discerned via surface
observations in the southwest. West of this boundary is
southwesterly winds, mostly sunny skies, and warmer temps/drier
dew points. East of this boundary is partly cloudy skies, warm to
cool temps, but dew points in the upper 40s/lower 50s.

A mid-level shortwave trough will move in this afternoon/early
evening, and with the cap potentially eroded via daytime heating,
convection is expected to develop in the northwest. At least with
this initial convection, surface-based CAPE should be in the 1000-
1500 J/kg range. 40-45 kts effective shear and strong directional
shear will allow storms to be well-organized, and if the upper-end
of the instability verifies, a supercell with large hail and strong
winds will be possible with initial activity. A tornado can't be
ruled out in this scenario, but relatively high LCLs will keep this
threat in check. After an hour or two, CAMs indicate upscale growth
potentially into a bow echo or an organized line this evening,
increasing the prominence of strong winds. This activity will
follow the moist side of the aforementioned boundary which will be
farther northeast from where it is now. As the bow/line moves
into the southeast Texas Panhandle, it will enter stronger low-
level moisture, lower LCLs, and stronger low-level shear (very
backed surface winds and a 25-40 kt low-level jet). Therefore,
tornadoes are more favored in the southeast from 8pm to Midnight.
Finally, there is a scenario where the previously mentioned
stronger LLJ/moisture transport could interact with a southward
pushing surface trough and develop additional convection/storm
training/backbuilding and produce some impressive rainfall totals
and potential for flooding/flash flooding.

The severe weather threat will be over once the storms move out of
the southeast. A cold front will enter the Oklahoma Panhandle toward
the end of the period and the chances for rain will pick back up in
the northwest. It will be possible that the cold front comes in
quicker than currently anticipated due to a barrier jet; have used
NBM 25th for the lows tonight.

Vanden Bosch

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 336 PM CDT Tue Apr 25 2023

For Wednesday through Wednesday evening, the closed upper level
low pressure system is expected to move from northeast New Mexico
Wednesday morning eastward across the northern Texas Panhandle
and into northern Oklahoma by Thursday morning. The latest 12Z
models continue in reasonable agreement with the track of this
storm system, with some differences noted in speed as the GFS
remains the fastest while the majority are slower. Since the
latest numerical weather models continue to converge on a track
across the northern Texas Panhandle Wednesday and Wednesday
evening, highest pops overall for Wednesday have been painted
across the Oklahoma Panhandle and eastern sections of the Texas
Panhandle with the overall lowest pops across the southwest Texas
Panhandle. The highest QPF totals for Wednesday will likely occur
over the OK Panhandle and eastern Texas Panhandle with a tight
gradient decreasing southwestward such that the lowest totals are
in the southwest Texas Panhandle. Refer to the latest WPC QPF
progs for more information on amounts, which were accepted and
incorporated into the grids after collaboration with WPC. A cold
front will continue moving across the region Wednesday, possibly a
bit faster. Lingering pops Wednesday night as the upper level
storm system moves begins to move into Oklahoma. Dry weather
returns Thursday and Thursday night. Another cold front and
associated upper level trof will likely impact the region late
Thursday night and Friday morning with gusty north winds in its
wake. Wind speeds may approach advisory levels on Friday given the
progged pressure gradient. The chance for precipitation has also
increased as medium range models are in better agreement with the
track of the upper level trof. only a minimal chance for light
showers as of this writing. NBM slight chance pops for that time
frame are plausible and were utilized in the grids. Generally
benign weather is anticipated Saturday through Tuesday along with
warmer temperatures Sunday through Tuesday. Finally, near to
below freezing temperatures seem probable across northwestern
sections of the area late Wednesday night into early Thursday
morning, and then again late Friday night into early Saturday
morning. Freeze Watches or Freeze Warnings may eventually become
necessary during the above mentioned time periods.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Tue Apr 25 2023

Current MVFR (IFR at KGUY) conditions will generally improve this
afternoon with each site reaching VFR sometime between 19z and 22z.
Thunderstorms will be possible at KDHT around 22z, and at KAMA
around 02z, but insufficient confidence precludes mention in the
TAF. Will introduce a mention later if confidence increases.
Thunderstorms are currently expected at KGUY around 23z and should
drop off by 03z. Will update timing when it becomes more clear. LIFR
will be possible starting as early as 23z lasting through the
period. However, insufficient confidence precludes mention in the
TAF. Will introduce a mention later if confidence increases. A cold
front will move in later this evening through tomorrow morning with
a change to northeasterly winds. There is a distinct possibility
that the cold front will move in quicker than anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  58  39  73 /  60  80  70  10
Beaver OK                  38  49  39  68 /  90  80  80  10
Boise City OK              35  46  31  71 /  80  90  50  10
Borger TX                  44  58  41  74 /  70  90  80  10
Boys Ranch TX              43  57  38  76 /  70  90  70  10
Canyon TX                  43  61  38  76 /  60  70  60  10
Clarendon TX               44  59  42  71 /  80  70  70  10
Dalhart TX                 37  52  32  72 /  70  90  60  10
Guymon OK                  37  48  36  70 /  80  90  70  10
Hereford TX                43  61  38  77 /  50  60  60  10
Lipscomb TX                39  51  40  68 /  80  80  90  10
Pampa TX                   42  55  41  70 /  70  90  80  10
Shamrock TX                42  58  42  70 /  70  80  80  10
Wellington TX              43  61  43  71 /  80  80  70  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....02
AVIATION...52
Hazardous weather outlook, Apr 25, 3:37 PM CST, 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
437 PM CDT Tue Apr 25 2023

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
437 PM CDT Tue Apr 25 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected through tonight across the Oklahoma
and Texas Panhandles. Some storms may become severe, with large
hail and damaging winds the primary hazards. Isolated tornadoes
cannot be ruled out through the evening hours. A Severe Thunderstorm
Watch is in effect for most of the area until 11 PM CDT. In
addition, the strongest storms will be capable of producing heavy
rainfall, which may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday into Wednesday evening
across the Oklahoma and Texas Panhandles. A storm or two will have
the potential to become severe in the southeast Texas Panhandle,
with large hail and damaging winds the primary hazards.

Temperatures may drop to near or below freezing across northwest
sections of the Oklahoma and Texas Panhandles late Wednesday night
into early Thursday morning and again late Friday night into early
Saturday morning. Freeze Watches or Freeze Warnings may be needed
during these time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 25, 2:12 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
312 PM CDT Tue Apr 25 2023

TXZ016-017-252045-
Randall TX-Deaf Smith TX-
312 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northwestern Randall
and east central Deaf Smith Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Umbarger, or 15 miles west of Canyon, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 10231 3507 10234 3516 10192 3490 10187
TIME...MOT...LOC 2011Z 260DEG 18KT 3499 10219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Apr 25, 3:21 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT Tue Apr 25 2023

TXZ017-317-252200-
Palo Duro Canyon TX-Randall TX-
421 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of central Randall
County through 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Canyon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 10213 3515 10181 3503 10163 3497 10163
      3481 10198
TIME...MOT...LOC 2121Z 236DEG 22KT 3494 10199

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Apr 25, 3:26 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
426 PM CDT Tue Apr 25 2023

TXZ001-006-252215-
Hartley TX-Dallam TX-
426 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sedan, or 11 miles northeast of Amistad, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 10304 3625 10259 3588 10258 3588 10304
TIME...MOT...LOC 2126Z 263DEG 25KT 3603 10300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Apr 25, 3:52 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Apr 25 2023

TXZ016-017-252230-
Randall TX-Deaf Smith TX-
452 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of western Randall and
eastern Deaf Smith Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Umbarger, or 8 miles west of Canyon, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Mescalero Park, Buffalo
Lake, Dawn, Umbarger and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3479 10249 3511 10249 3512 10178 3479 10179
TIME...MOT...LOC 2152Z 272DEG 17KT 3500 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 48 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Randall

When
April 25, 4:27 PM CST
Where
Randall County, 0.57 mi W of Umbarger
Measured
0.75 in hail
Reported by
Public
Coordinates
34.950, -102.110

Hail, Sherman

When
April 25, 5:36 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1 in hail
Reported by
State Official
Coordinates
36.340, -102.070

Hail, Hutchinson

When
April 25, 7:28 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095473, 1095474, 1095475.